Alert archive / Virginia / Winter Storm Watches in 2012
Winter Storm Watch 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this winter storm watch at Oct 27, 2012, 4:20 PM EDT for 6 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia; Ashe County, Watauga County, North Carolina. It took effect at Oct 29, 2012, 8:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 27, 2012, 4:20 PM EDT (20:20 UTC)
- In effect from
- Oct 29, 2012, 8:00 PM EDT
- Expired
- Oct 28, 2012, 5:33 PM EDT
- In force
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, City of Covington, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 59 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
559 WWUS41 KRNK 272020 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 420 PM EDT SAT OCT 27 2012 ...FIRST HEAVY SNOW OF THE SEASON POSSIBLE... .THE COMPLEX STORM SYSTEM THAT WILL DEVELOP AS TROPICAL SYSTEM SANDY EVOLVES AND TRACKS THROUGH THE MID ATLANTIC REGION WILL BRING COLDER AIR...SNOW AND STRONG WINDS TO THE REGION. WVZ043-045-280430- /O.NEW.KRNK.WS.A.0004.121030T0000Z-121031T0000Z/ SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...HIX...QUINWOOD...DUO...RAINELLE 420 PM EDT SAT OCT 27 2012 ...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING ABOVE 2500 FEET... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER STORM WATCH ABOVE 2500 FEET...WHICH IS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING. * LOCATIONS...WESTERN SLOPES AND HIGHER ELEVATIONS OF SOUTHEAST WEST VIRGINIA * HAZARD TYPES...HEAVY WET SNOW AND STRONG GUSTY WINDS * ACCUMULATIONS...SNOW ACCUMULATION OF 4 TO 8 INCHES ARE POSSIBLE...WITH LOCALLY HIGHER AMOUNTS. * TIMING...RAIN WILL CHANGE TO SNOW ON MONDAY EVENING. MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH TUESDAY. * IMPACTS...HEAVY WET SNOW COMBINED WITH GUSTY WINDS MAY TOPPLE TREES AND POWER LINES. * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH. * TEMPERATURES...IN THE MID 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
4 follow-up statements
505 WWUS41 KRNK 280200 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1000 PM EDT SAT OCT 27 2012 ...FIRST HEAVY SNOW OF THE SEASON POSSIBLE... .THE COMPLEX STORM SYSTEM THAT WILL DEVELOP AS TROPICAL SYSTEM SANDY EVOLVES AND TRACKS THROUGH THE MID ATLANTIC REGION WILL BRING COLDER AIR...SNOW AND STRONG WINDS TO THE REGION. WVZ043-045-281100- /O.CON.KRNK.WS.A.0004.121030T0000Z-121031T0000Z/ SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...HIX...QUINWOOD...DUO...RAINELLE 1000 PM EDT SAT OCT 27 2012 ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING ABOVE 2500 FEET... * LOCATIONS...WESTERN SLOPES AND HIGHER ELEVATIONS OF SOUTHEAST WEST VIRGINIA * HAZARD TYPES...HEAVY WET SNOW AND STRONG GUSTY WINDS * ACCUMULATIONS...SNOW ACCUMULATION OF 4 TO 8 INCHES ARE POSSIBLE...WITH LOCALLY HIGHER AMOUNTS. * TIMING...RAIN WILL CHANGE TO SNOW ON MONDAY EVENING. MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH TUESDAY. * IMPACTS...HEAVY WET SNOW COMBINED WITH GUSTY WINDS MAY TOPPLE TREES AND POWER LINES. * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH. * TEMPERATURES...IN THE MID 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
715 WWUS41 KRNK 281014 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 614 AM EDT SUN OCT 28 2012 ...FIRST SNOW OF THE SEASON POSSIBLE... .THE COMPLEX STORM SYSTEM THAT WILL DEVELOP AS TROPICAL SYSTEM SANDY MOVES INTO THE DELMARVA REGION AND MERGES WITH A DEEPENING UPPER LOW WILL BRING RAIN...STRONG GUSTY WINDS AND MUCH COLDER TEMPERATURES TO ALL OF THE FORECAST AREA. ACCUMULATING SNOW IS EXPECTED IN THE HIGHER ELEVATIONS OF WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. NCZ001-018-VAZ007-009-015-019-020-WVZ042-044-281815- /O.EXB.KRNK.WS.A.0004.121030T0000Z-121031T1200Z/ ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-ALLEGHANY VA-BATH-MERCER- MONROE- INCLUDING THE CITIES OF...BOONE...TAZEWELL...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...HOT SPRINGS...BLUEFIELD 614 AM EDT SUN OCT 28 2012 ...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY MORNING ABOVE 2500 FEET... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER STORM WATCH ABOVE 2500 FEET...WHICH IS IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY MORNING. * LOCATIONS...WESTERN SLOPES AND HIGHER ELEVATIONS OF SOUTHEAST WEST VIRGINIA * HAZARD TYPES...HEAVY WET SNOW AND STRONG GUSTY WINDS * ACCUMULATIONS...SNOW ACCUMULATION OF 4 TO 8 INCHES ARE POSSIBLE...WITH LOCALLY HIGHER AMOUNTS ON WESTWARD FACING SLOPES ABOVE 3500 FEET. WARM GROUND CONDITIONS AND MOSTLY ABOVE FREEZING SURFACE TEMPERATURES COULD LIMIT ACCUMULATIONS DEPENDING ON SNOWFALL RATES. * TIMING...RAIN WILL CHANGE TO SNOW MONDAY EVENING. MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH TUESDAY AND POSSIBLY EVEN INTO WEDNESDAY. * IMPACTS...HEAVY WET SNOW COMBINED WITH GUSTY WINDS MAY TOPPLE TREES AND POWER LINES. * WINDS...WEST 15 TO 30 MPH WITH GUSTS UP TO 60 MPH AT THE HIGHEST ELEVATIONS. * TEMPERATURES...32 TO 37. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ WVZ043-045-281815- /O.EXT.KRNK.WS.A.0004.121030T0000Z-121031T1200Z/ SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...HIX...QUINWOOD...DUO...RAINELLE 614 AM EDT SUN OCT 28 2012 ...WINTER STORM WATCH NOW IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY MORNING ABOVE 2500 FEET... * LOCATIONS...WESTERN SLOPES AND HIGHER ELEVATIONS OF SOUTHEAST WEST VIRGINIA * HAZARD TYPES...HEAVY WET SNOW AND STRONG GUSTY WINDS * ACCUMULATIONS...SNOW ACCUMULATION OF 4 TO 8 INCHES ARE POSSIBLE...WITH LOCALLY HIGHER AMOUNTS WITH LOCALLY HIGHER AMOUNTS ON WESTWARD FACING SLOPES ABOVE 3500 FEET. WARM GROUND CONDITIONS AND MOSTLY ABOVE FREEZING SURFACE TEMPERATURES COULD LIMIT ACCUMULATIONS DEPENDING ON SNOWFALL RATES. * TIMING...RAIN WILL CHANGE TO SNOW MONDAY EVENING. MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH TUESDAY. * IMPACTS...HEAVY WET SNOW COMBINED WITH GUSTY WINDS MAY TOPPLE TREES AND POWER LINES. * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * TEMPERATURES...32 TO 37. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ RAB
020 WWUS41 KRNK 281405 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1005 AM EDT SUN OCT 28 2012 ...FIRST SNOW OF THE SEASON POSSIBLE... .THE COMPLEX STORM SYSTEM THAT WILL DEVELOP AS TROPICAL SYSTEM SANDY MOVES INTO THE DELMARVA REGION AND MERGES WITH A DEEPENING UPPER LOW WILL BRING RAIN...STRONG GUSTY WINDS AND MUCH COLDER TEMPERATURES TO ALL OF THE FORECAST AREA. ACCUMULATING SNOW IS EXPECTED IN THE HIGHER ELEVATIONS OF WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. NCZ001-018-VAZ007-009-015-019-020-WVZ042>045-282215- /O.CON.KRNK.WS.A.0004.121030T0000Z-121031T1200Z/ ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...BOONE...TAZEWELL...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...HOT SPRINGS...BLUEFIELD...HIX... QUINWOOD...DUO...RAINELLE 1005 AM EDT SUN OCT 28 2012 ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY MORNING ABOVE 2500 FEET... * LOCATIONS...WESTERN SLOPES AND HIGHER ELEVATIONS OF SOUTHEAST WEST VIRGINIA...MOUNTAIN EMPIRE AND NORTHWEST NORTH CAROLINA HIGHLANDS. * HAZARD TYPES...HEAVY WET SNOW AND STRONG GUSTY WINDS * ACCUMULATIONS...SNOW ACCUMULATION OF 4 TO 8 INCHES ARE POSSIBLE...WITH LOCALLY HIGHER AMOUNTS ON WESTWARD FACING SLOPES ABOVE 2500 FEET. WARM GROUND CONDITIONS AND MOSTLY ABOVE FREEZING SURFACE TEMPERATURES COULD LIMIT ACCUMULATIONS DEPENDING ON SNOWFALL RATES. * TIMING...RAIN WILL CHANGE TO SNOW MONDAY EVENING. MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH TUESDAY AND POSSIBLY EVEN INTO WEDNESDAY. * IMPACTS...HEAVY WET SNOW COMBINED WITH GUSTY WINDS MAY TOPPLE TREES AND POWER LINES. * WINDS...WEST 15 TO 30 MPH WITH GUSTS UP TO 60 MPH AT THE HIGHEST ELEVATIONS. * TEMPERATURES...32 TO 37. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
268 WWUS41 KRNK 282133 WSWRNK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 533 PM EDT SUN OCT 28 2012 ...FIRST SNOW OF THE SEASON POSSIBLE... .HURRICANE SANDY IS EXPECTED TO MAKE LANDFALL LATE MONDAY NIGHT IN NEW JERSEY...CAUSING UNSEASONABLY COLD AIR TO WRAP AROUND THE STORM INTO OUR AREA. THE COLD AIR WILL RESULT IN FREQUENT SNOW SHOWERS ACROSS THE MOUNTAINS...WITH ACCUMULATING SNOWFALL EXPECTED IN THE HIGHER ELEVATIONS OF WEST VIRGINIA...SOUTHWEST VIRGINIA... AND NORTHWEST NORTH CAROLINA. NCZ001-018-VAZ015-290545- /O.UPG.KRNK.WS.A.0004.121030T0000Z-121031T1200Z/ /O.NEW.KRNK.WS.W.0005.121029T0400Z-121031T1200Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 533 PM EDT SUN OCT 28 2012 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT WEDNESDAY ABOVE 2500 FEET... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER STORM WARNING ABOVE 2500 FEET FOR HEAVY SNOWFALL...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * LOCATIONS...WESTERN SLOPES AND HIGHER ELEVATIONS OF SOUTHEAST WEST VIRGINIA...MOUNTAIN EMPIRE AND NORTHWEST NORTH CAROLINA HIGHLANDS. * HAZARD TYPES...HEAVY WET SNOW AND STRONG GUSTY WINDS * ACCUMULATIONS...SNOW ACCUMULATION OF 4 TO 8 INCHES...WITH LOCALLY HIGHER AMOUNTS...PARTICULARLY IN THE HIGHEST ELEVATIONS. * TIMING...RAIN WILL CHANGE TO SNOW MONDAY EVENING. MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH TUESDAY AND POSSIBLY EVEN INTO WEDNESDAY. * IMPACTS...HEAVY WET SNOW COMBINED WITH GUSTY WINDS MAY TOPPLE TREES AND POWER LINES. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 60 MPH. * TEMPERATURES...IN THE MID 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD... AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ VAZ007-009-019-020-WVZ042>045-290545- /O.UPG.KRNK.WS.A.0004.121030T0000Z-121031T1200Z/ /O.NEW.KRNK.WS.W.0005.121029T1600Z-121031T1200Z/ TAZEWELL-SMYTH-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...HOT SPRINGS...BLUEFIELD... HIX...QUINWOOD...DUO...RAINELLE 533 PM EDT SUN OCT 28 2012 ...WINTER STORM WARNING IN EFFECT FROM NOON MONDAY TO 8 AM EDT WEDNESDAY ABOVE 2500 FEET... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER STORM WARNING ABOVE 2500 FEET FOR HEAVY SNOWFALL...WHICH IS IN EFFECT FROM NOON MONDAY TO 8 AM EDT WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * LOCATIONS...WESTERN SLOPES AND HIGHER ELEVATIONS OF SOUTHEAST WEST VIRGINIA...MOUNTAIN EMPIRE AND NORTHWEST NORTH CAROLINA HIGHLANDS. * HAZARD TYPES...HEAVY WET SNOW AND STRONG GUSTY WINDS * ACCUMULATIONS...SNOW ACCUMULATION OF 4 TO 8 INCHES...WITH LOCALLY HIGHER AMOUNTS...PARTICULARLY IN THE HIGHEST ELEVATIONS. * TIMING...RAIN WILL CHANGE TO SNOW MONDAY EVENING. MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH TUESDAY AND POSSIBLY EVEN INTO WEDNESDAY. * IMPACTS...HEAVY WET SNOW COMBINED WITH GUSTY WINDS MAY TOPPLE TREES AND POWER LINES. * WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 60 MPH. * TEMPERATURES...IN THE MID TO UPPER 30S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD... AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this winter storm watch went out at Oct 27, 4:14 PM EDT, 6 minutes earlier.
Area forecast discussion, Oct 27, 4:14 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT SAT OCT 27 2012
.SYNOPSIS...
A COLD FRONT WILL BECOME NEARLY STATIONARY OVER THE FORECAST AREA
TONIGHT AND SUNDAY AS SANDY CONTINUES MOVING NORTH AS WELL. THE
TRACK OF SANDY IS FORECAST TO TAKE A SHARP TURN LEFT INTO THE MID
ATLANTIC COAST ON MONDAY WHICH WILL BRING A VARIETY OF WEATHER TO
THE AREA INCLUDING THE POSSIBILTY OF SUSTAINED HIGH WINDS AND SNOW
IN THE HIGHER ELEVATIONS OF THE WESTERN MOUNTAINS.
&&
.NEAR TERM /THROUGH SUNDAY/...
AS OF 400 PM EDT SATURDAY...
COMPLEX AND DYNAMIC FORECAST SITUATION CONTINUES TO EVOLVE WITH THE
TROPICAL SYSTEM EXPECTED TO MAINTAIN NORTHEASTWARD TRACK THE NEXT 24
HOURS (SEE NHC FOR SANDY DETAILS). A FEW OUTER RAIN BANDS MAY
AFFECT THE FAR EASTERN COUNTIES DURING SUNDAY BUT DO NOT EXPECT
ANY WIDEPSREAD RAINFALL FROM SANDY TO REACH OUR EASTERN ZONES IN
THE NEAR-TERM FORECAST WINDOW. MEANWHILE A COLD FRONT WILL REMAIN
QUASI-STATIONARY ACROSS THE CWA TONIGHT AND TOMORROW AS UPPER
LEVEL TROUGH BEGINS TO TAKE ON A NEGATIVE TILT AND THIS WILL
MAINTAIN CHANCE OR SLIGHT CHANCE POPS THROUGH THE PERIOD WITH THE
HIGHEST IN THE WESTERN MOUNTAINS. STEADY INFLUX OF COOLER AIR
FILTERS INTO THIS SAME AREA INIITATING A SLOW BUT STEADY COOL
DOWN...H85 TEMPS FALL FROM NEAR 7C TO 10C EARLY TODAY TO NEAR 0C
IN THE FAR WEST BY 00Z MON...BUT STILL 5 TO 6C OUT EAST. LOWS
TONIGHT FALLNG OFF INTO THE LOW 40S WHILE EASTERN PIEDMONT REMAINS
IN THE L/M 50S UNDER OVERCAST SKIES. SUNDAY WILL BE ABOUT 10F
COOLER THAN TODAY WITH CONTINUED OVERCAST REACHING LOW 50S IN THE
WEST TO LOW 60S EAST.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 600 AM EDT SATURDAY...
VERY COMPLICATED FORECAST TO SAY THE LEAST AS THE REMNANTS OF
HURRICANE SANDY BECOME ABSORBED INTO A DEEP UPPER LOW ACROSS THE
NORTHERN MID-ATLANTIC REGION. THE COMBINED ENERGY OF THE REMNANT
HURRICANE AND THE UPPER LOW WILL CREATE A LARGE...VERTICALLY
STACKED DEEP CYCLONE ACROSS THE NORTHERN MID-ATLANTIC REGION THAT
DUMBBELLS AROUND THE NORTHERN MID-ATLANTIC REGION FOR SEVERAL DAYS.
NEEDLESS TO SAY...THERE ARE MULTIPLE WEATHER CONCERNS FOR THE
CWA...INCLUDING VERY STRONG...GUSTY WINDS...RAINFALL...SNOWFALL...
AND MUCH COLDER TEMPERATURES. USING A GENERAL COMPROMISE BETWEEN THE
ECMWF AND GFS WITH RESPECT TO LOCATION...BUT BIASED TOWARD THE
GFS...WILL RESULT IN THE SFC/UPPER CYCLONE OSCILLATING ROUGHLY IN
THE BWI-CTP-PIT AREA THROUGH WED...BEFORE BEGINNING TO LIFT
NORTHWARD. THIS DOES NOT RESULT IN ANY RADICAL CHANGES FROM PREVIOUS
THINKING REGARDING THE MAJOR PARAMETERS NOTED ABOVE. ALL SCENARIOS
KEEP THE MAIN...MOST SEVERE EFFECTS OF THIS SYSTEM NORTH OF OUR CWA.
THE OVERRIDING CONCERN FOR THE ENTIRE CWA WILL BE VERY STRONG GUSTY
NORTHWEST WINDS...GENERALLY IN THE SUN-MON TIME FRAME. EXPECT NW 20-
30KTS WITH GUSTS TO 40KTS...ESPECIALLY ACROSS SW VA INTO THE NEW
RIVER VALLEY AREA...WHERE DOWNSLOPING WILL HELP IN THE MOMENTUM
TRANSFER. THE NEXT MAJOR CONCERN IS SNOWFALL ACROSS THE HIGHER
TERRAIN OF OUR WV COUNTIES...AND EVEN INTO THE THE HIGHER TERRAIN OF
SW VA AND NW NC. MODEL GENERATED SNOW IS FAIRLY IMPRESSIVE IN SOME
OF THESE AREAS...ESPECIALLY THE WV COUNTIES WITH 4 INCHES OR MORE NW
GREENBRIER WV...WITH LESS THAN 1 INCH SW VA AND NW NC MOUNTAINS.
THIS IS NOT DRASTICALLY DIFFERENT FROM HPC SNOWFALL. QPF AT THIS
POINT IS MOSTLY LESS THAN ONE INCH...EXCEPT FAR NORTHERN PART OF THE
CWA...WHERE SLIGHTLY OVER 1.0 INCH POSSIBLE. ALL OF THIS COULD
CHANGE DRASTICALLY IF THE HYBRID HURRICANE/UPPER LOW TRACK FURTHER
NORTH OR SOUTH THAN EXPECTED. HOWEVER...WE ARE DRAWING CLOSER TO THE
TIME AND IN GENERAL HONING ON A MORE CONSISTENT SOLUTION REGARDING
THE TRACK AND EVOLUTION OF THIS SYSTEM. LATEST MODEL RUNS APPEAR TO
BE MOVING THE CYCLONE OUT OF THE REGION JUST A TAD FASTER...AND
SHOWING LESS RAINFALL AND WIND FOR OUR CWA THAN EARLIER INDICATED.
AS NOTED ABOVE...THE MAIN EFFECTS OF THIS SYSTEM WILL REMAIN NORTH
OF THE CWA. ONE THING FOR SURE...TEMPERATURES WILL BE MUCH COLDER
THROUGH THE ENTIRE EXTENDED PERIOD THAN ANYTHING WE HAVE SEEN
RECENTLY. BUT AGAIN...LATEST MODEL RUNS ARE TRENDING TOWARD WARMER
READINGS...BUT STILL EXPECT HIGHS 30S WV COUNTIES...40S SW
VA...NW NC MOUNTAINS...AND SOUTHERN SHENANDOAH VALLEY OF VA...WITH
UPPER 40S TO MID 50S ACROSS THE PIEDMONT. FREEZING TEMPERATURES
CERTAINLY EXPECTED FROM STRONG DYNAMIC COOLING AND COLD
ADVECTION...BUT MAINLY FOR HIGHER ELEVATIONS. THE PIEDMONT AREAS
STILL COULD ESCAPE A WIDESPREAD FREEZE WITH THIS EVENT. THE AIR WILL
BE WELL MIXED AND RADIATIONAL COOLING WILL DEFINITELY NOT BE A
CONCERN THROUGH THIS FORECAST PERIOD.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 600 AM EDT SATURDAY...
THE HYBRID MAJOR MID-ATLANTIC CYCLONE WILL CONTINUE TO DOMINATE THE
CWA DURING THE FIRST PART OF THE EXTENDED. HOWEVER...THE EFFECTS
WILL BECOME LESS AND LESS FOR THE RNK CWA EACH DAY. THE MAJORITY OF
THE INCLEMENT WEATHER WILL OCCUR PRIOR TO THIS TIME FRAME.
UNSEASONABLY COLD TEMPERATURES AT THE BEGINNING OF THE PERIOD WILL
TREND TOWARD NORMAL BY THE WEEKEND AS THE UPPER LOW MOVES NORTH AND
THE FLOW ACROSS THE REGION BECOMES ZONAL ALLOWING FOR A MODERATING
TREND. A POTENTIAL RAIN/THUNDERSTORM SYSTEM APPROACHES THE AREA BY
EARLY THE FOLLOWING WEEK AS MAX TEMPS WARM BACK INTO THE 50S AND
60S...BUT THIS IS BEYOND THIS FORECAST PACKAGE. WILL CONTINUE WITH
TREND OF ENDING POPS ALL EXCEPT FAVORED UPSLOPE AREAS OF GREENBRIER
COUNTY BY THU. THE MAJORITY OF THE CWA WILL SEE LITTLE TO NO
PRECIPITATION DURING THE LONG TERM PERIOD.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 115 PM EDT SATURDAY...
EXPECT ABUNDANT CLOUD COVER ALL AREAS FOR AN EXTENDED DURATION.
PREVAILING MVFR CIGS AT TAF SITES HAS BEEN THE CASE TODAY AND
SHOULD PERSIST TONIGHT. IFR CIGS POSSIBLE AFT 06-12Z SUN AS
CLOUDS FROM SANDY EDGE TOWARD THE NORTHWEST AND FRONTAL BOUNDARY
CLOUDS EDGE TOWADR THE SOUTHEAST. VSBYS WILL BE MOSTLY VFR UNTIL
LATER TONIGHT WHEN MORE WIDESPREAD MVFR CONDITIONS EXPECTED IN
-DZ BR. WINDS BACKING TOWARD THE NNE EARLY THEN TOWARD NNW LATE
TONIGHT/EARLY SUN AS SANDY MOVES NORTH OFF THE NC COAST.
EXTENDED AVIATION DISCUSSION...
LATEST GUIDANCE MAINTAIN IMPACTS FROM SANDY FOR MUCH OF THE
UPCOMING WEEK IN THE FORM OF CLOUDS...PRECIPITATION...WIND
AND POSSIBLE SNOW AT WESTERN TAF SITES BY LATE MONDAY. POOR
FLYING CONDITIONS DURING MUCH OF THE UPCOMING PERIOD ARE LIKELY
ESPECIALLY THE STRONG NW WINDS...LOWER CIGS AT TIMES AND
POTENTIAL FOR SNOW IN THE MTNS AROUND BLF/LWB AND MAYBE AS FAR
EAST AS THE BLUE RIDGE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WATCH FROM LATE SUNDAY NIGHT THROUGH TUESDAY EVENING
FOR VAZ015.
NC...HIGH WIND WATCH FROM LATE SUNDAY NIGHT THROUGH TUESDAY EVENING
FOR NCZ001-002-018.
WV...WINTER STORM WATCH FROM MONDAY EVENING THROUGH TUESDAY EVENING
FOR WVZ043-045.
&&
SYNOPSIS...PC/WP
NEAR TERM...PC
SHORT TERM...RAB
LONG TERM...RAB/RCS
AVIATION...KK/KM/RABHazardous weather outlook, Oct 27, 6:50 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 650 AM EDT SAT OCT 27 2012 NCZ001-018-VAZ007-009-015-019-020-WVZ042>045-281100- ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-ALLEGHANY VA-BATH-MERCER-SUMMERS- MONROE-GREENBRIER- 650 AM EDT SAT OCT 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE REMNANTS OF HURRICANE SANDY AND AN UPPER LOW MOVING INTO THE MID-ATLANTIC REGION FROM THE WEST WILL COMBINE ACROSS THE NORTHERN MID-ATLANTIC REGION TO FORM A LARGE INTENSE CYCLONE. THIS SYSTEM WILL HAVE THE POTENTIAL TO BRING VERY STRONG...GUSTY NORTHWEST WINDS ON THE ORDER OF 25 TO 35 MPH WITH GUSTS TO 45 MPH...ACCUMULATING SNOWFALL TO THE HIGHER ELEVATIONS OF THE MOUNTAINS...AND FREEZING TEMPERATURES FOR SUNDAY NIGHT THROUGH WEDNESDAY OF NEXT WEEK. OUTSIDE OF GREENBRIER COUNTY WEST VIRGINIA...THE MAIN IMPACT OF THIS SYSTEM WILL BE THE WINDS...WHICH COULD BLOW DOWN TREES AND POWER LINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ002>006-019-020-VAZ010>014-016>018-022>024-032>035-043>047-058- 059-281100- ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 650 AM EDT SAT OCT 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE REMNANTS OF HURRICANE SANDY AND AN UPPER LOW MOVING INTO THE MID-ATLANTIC REGION FROM THE WEST WILL COMBINE ACROSS THE NORTHERN MID-ATLANTIC REGION TO FORM A LARGE INTENSE CYCLONE. THIS SYSTEM WILL HAVE THE POTENTIAL TO BRING STRONG...GUSTY NORTHWEST WINDS ON THE ORDER OF 20 TO 30 MPH WITH GUSTS TO 40 MPH TO THE REGION SUNDAY NIGHT THROUGH WEDNESDAY OF NEXT WEEK. THESE WINDS COULD BLOW DOWN SOME TREES AND POWER LINES. FREEZING TEMPERATURES WILL ALSO BE POSSIBLE IN MANY LOCATIONS EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 3:56 PM EDT | High Wind Watch | RNK | Grayson | 12 hr |
Nearby
Winter Storm Watches in Virginia, 2012Winter Storm Watches in West Virginia, 2012Winter Storm Watches in North Carolina, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.